Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 212, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2012, 9:43 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2012, 9:43 PM EDT (01:43 UTC)
- Expired
- Jul 8, 2012, 10:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358
WUUS54 KMRX 090143
SVRMRX
TNC025-067-VAC105-090230-
/O.NEW.KMRX.SV.W.0212.120709T0143Z-120709T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT SUN JUL 8 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1030 PM EDT
* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTH OF SOUTH WALLINS...OR 14 MILES NORTHWEST OF
SNEEDVILLE...AND MOVING EAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ROSE HILL...EVANSTON...
TREADWAY...ST. CHARLES...KYLES FORD...DRYDEN...PATTONSVILLE AND
JASPER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3680 8277 3671 8287 3667 8295 3662 8297
3644 8321 3643 8319 3641 8321 3643 8371
3664 8361 3667 8353 3667 8341 3671 8335
3675 8315 3683 8311 3689 8288
TIME...MOT...LOC 0143Z 270DEG 27KT 3665 8336
$$
171 follow-up statement
045
WWUS54 KMRX 090202
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 PM EDT SUN JUL 8 2012
TNC025-067-VAC105-090230-
/O.CON.KMRX.SV.W.0212.000000T0000Z-120709T0230Z/
CLAIBORNE TN-HANCOCK TN-LEE VA-
1002 PM EDT SUN JUL 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR LEE...HANCOCK AND CLAIBORNE COUNTIES...
AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EWING...OR 14 MILES SOUTH OF HARLAN...MOVING NORTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...TREADWAY...ROSE HILL...
ST. CHARLES...KYLES FORD...PATTONSVILLE...DRYDEN AND JASPER.
LAT...LON 3680 8277 3671 8287 3667 8295 3662 8297
3644 8321 3643 8319 3641 8321 3643 8371
3664 8361 3667 8353 3667 8341 3671 8335
3675 8315 3683 8311 3689 8288
TIME...MOT...LOC 0203Z 245DEG 17KT 3667 8338
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:22 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 8, 9:22 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 922 PM EDT SUN JUL 8 2012 .DISCUSSION... BASED ON CURRENT OBS/TRENDS...HAVE ADJUSTED POPS UP ACROSS NORTHERN PORTIONS OF EAST TENNESSEE AND ACROSS SOUTHWEST VIRGINIA TO LIKELY AS SCT SHOWERS AND STORMS APPEAR IMMINENT ACROSS MUCH OF THIS AREA THIS EVENING AND INTO THE OVERNIGHT HOURS. WITH A COLD FRONT CONTINUING TO SAG SOUTHWARD FROM THE OHIO RIVER VALLEY...COMBINED WITH A STILL FAIRLY UNSTABLE AIR MASS...SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE CONTINUING TO FIRE ACROSS SOUTH CENTRAL KENTUCKY AND ARE GRADUALLY WORKING THEIR WAY INTO OUR FAR NORTHERN ZONES AS OF 9:30 PM EDT. WHILE THE PRIMARILY THREATS WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING...SOME LOW- END SEVERE HAIL AS WELL AS STRONG DOWNBURST WINDS CANNOT BE RULED OUT WITH THE STRONGEST ACTIVITY /PARTICULARLY BEFORE MIDNIGHT WHEN CAPE VALUES ARE STILL PROGGED TO BE BTWN 1500-3000 J/KG IN MOST SPOTS/. AS THE NIGHT PROGRESSES...THE ATMOSPHERE WILL CONTINUE TO STABILIZE WHICH WILL LIMIT THE SEVERE THREAT. HOWEVER...REASONABLE CHANCES FOR SOME SHOWER/STORM ACTIVITY AND MEASURABLE PRECIPITATION WILL EXIST THROUGH DAYBREAK /PARTICULARLY ACROSS THE NORTHERN ZONES WHICH WILL BE CLOSEST TO THE FRONT/. ATTM...THE FRONT STILL APPEARS TO BE ON TRACK TO WORK ITS WAY INTO THE AREA LATE TONIGHT...WHICH WILL SET UP SOME BETTER CHANCES FOR SHOWERS AND STORMS TOMORROW. OTHERWISE...MOSTLY CLOUDY CONDITIONS AND CONTINUED MILD TEMPERATURES IN THE UPPER 60S TO LOWER 70S ARE EXPECTED ONCE AGAIN IN MOST LOCATIONS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 93 71 89 69 / 40 60 60 60 50 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 91 70 87 68 / 50 60 60 60 50 OAK RIDGE, TN 72 91 70 87 68 / 60 60 60 60 50 TRI CITIES AIRPORT, TN 69 88 68 84 65 / 70 60 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP
Hazardous weather outlook, Jul 8, 3:10 AM EDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 310 AM EDT SUN JUL 8 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 310 AM EDT SUN JUL 8 2012 /210 AM CDT SUN JUL 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES OF STRONG TO SEVERE STORMS WILL BE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORM COVERAGE WILL INCREASE MONDAY AS A COLD FRONT SLOWLY DRIFTS SOUTHWARD INTO THE REGION AND BECOMES STATIONARY. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES THROUGH WEDNESDAY. THE MAIN SEVERE THREATS EACH DAY WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH WEDNESDAY.
In the hours before
Local storm report, Jul 8, 4:43 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 E COEBURN 36.95N 82.45W
07/08/2012 E0.75 INCH WISE VA TRAINED SPOTTER
&&Special weather statement, Jul 8, 8:34 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 834 PM EDT SUN JUL 8 2012 TNZ014-015-090115- CLAIBORNE TN-HANCOCK TN- 834 PM EDT SUN JUL 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK AND CLAIBORNE COUNTIES UNTIL 915 PM EDT... AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF TAZEWELL...OR 13 MILES WEST OF SNEEDVILLE...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE AND EVANSTON. 17
Special weather statement, Jul 8, 8:59 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 859 PM EDT SUN JUL 8 2012 NCZ061-090145- CLAY NC- 859 PM EDT SUN JUL 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 945 PM EDT... AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TUSQUITEE AND SHOOTING CREEK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
Special weather statement, Jul 8, 9:22 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 922 PM EDT SUN JUL 8 2012 VAZ001-005-006-008-090200- LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA- 922 PM EDT SUN JUL 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...CITY OF BRISTOL... WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 1000 PM EDT... AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF RAVEN TO LEBANON TO 7 MILES SOUTH OF BIG STONE GAP...AND MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY... ABINGDON...BRISTOL VA...WEBER CITY...HANSONVILLE...CLINCHPORT... NICKELSVILLE...ROSEDALE...HILANDER PARK...HOLSTON...COLLINGWOOD... LINDELL...HILTONS...BENHAMS...EMORY-MEADOW VIEW...GLADE SPRING... DAMASCUS AND KONNAROCK. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:00 AM EDT | Areal Flood Advisory | MRX | Blount, Monroe | 90 min |
| Jul 9, 3:51 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 54 min |
| Jul 9, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 36 min |
| Jul 8, 10:31 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 44 min |
| Jul 8, 10:36 PM EDT | Areal Flood Advisory | MRX | Russell, Scott | 114 min |
| Jul 8, 10:50 PM EDT | Areal Flood Advisory | MRX | Washington | 115 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.